Sexual disinhibition

Just because an individual has dementia does not mean that their interest in sex diminishes

Inappropriate sexual behaviour is one of the most difficult and challenging behaviour changes that can accompany dementia. It can be difficult for family members to talk about and for caregivers to deal with.

Many people tend to be embarrassed by the fact that older individuals have an interest in sex. The reality is most older adults are interested and still have active sex lives.

Just because an individual has dementia does not mean that their interest in sex or their sex drive diminishes. Sometimes desire can increase, which may create a problem.

Factors for increased libido:

  • Some prescription drugs may stimulate sexual appetite.
  • Certain parts of the brain, when damaged (frontal lobes – temporal limbic system) may increase sexual interest.

Types of inappropriate sexual behaviours include:

  • Talking about sex.
  • Flirting with people.
  • Overt activity
    • Undressing themselves.
    • Stimulating themselves / masturbating.
    • Approaching and or touching others inappropriately.
    • Getting into bed with others.

The intervention(s) for sexual inappropriate behaviour will vary depending on the actual behaviour.

Factors to be considered include:

  • How significant is the behaviour?
  • How much of a risk does the behaviour pose?

Step one is ensuring the individual receives a clear message about what is and is not appropriate with what they’re doing.

Some sexual behaviour may not be appropriate in public, but may be appropriate in the privacy of a bedroom behind a closed door. Direction, providing structure and feedback may, in some situations, be enough to diminish the behaviour.

Sending a consistent message is important. This is a difficult and complex area especially in a nursing home or long-term care environment where some staff may be extremely uncomfortable with ‘any kind’ of sexual comment from a resident – others may laugh it off. Ensuring the person receives a consistent message will help.

Antidepressants:

  • If the behaviours persist and the physician is unable to determine a medical condition or cause for it, then a medication such as an antidepressant may be used to lessen the impulse. Reduced libido or impotence is often a side effect of antidepressant medication and can be effective to reduce sexual behaviour.

Hormones:

  • Men are more likely to develop sexual disinhibition than women. As a result, hormone treatment is used to decrease testosterone which would then reduce the sex drive
  • Antiandrogen or estrogen hormones may be prescribed
  • This form of treatment may have unwanted side effects and is not used often.